The Lupus Forum banner

1 - 10 of 10 Posts

·
Registered
Joined
·
33 Posts
Discussion Starter · #1 ·
Hi there everyone..

Its been such a long time since I visited your site when I first started researching what was wrong with me. Time seems to have flown by..

It turns out I had Hughes and not Lupus, hence the reason for not being an active member here.

I need to, however pick your brains over Plaquenil and anyone who might have been unfortunate enough to become allergic to it..

I had been taking this for approx five months with great benefits and suddenly I took an allergic reaction to something. It was more likely out of everything I took the plaquenil :( ..

What happened the day before my allergy started was that, although I take plaquenil at teatime away from my omeprazole in mornings, I accidently popped the Plaquenil on Wed morning instead of my morning meds. So I left my morning meds till later in morning and popped them around 11am ish.. Could this have been what done it?

I took a week off from taking it until the reaction settled down and tried again but on taking tablets over two days, a few spots and the itchies appeared and I dare not go on any further for fear of further reaction..

I am pretty gutted as you will understand being as it was so beneficial to my quality of life and already I am beginning to feel fatigued and less able after a couple of weeks of not taking it...

There doesnt appear to be an alternative which is making me feel even more down..

My allergy started on my back, up and down my spin and sent my skin like rhino skin, all leathery and shiny.. it was in my hair, round my neck, palms of hands ( down below:wink2:) and on my chest.. it took a period of four days to esculate and on day four my face began to swell.. along with funny feeling in my throat..

Has this happened to anyone else.. ? I am keen to just share information on this.. I am desparate for it to not perhaps be plaquenil but interaction with other drugs.. or something so I can perhaps start taking it again.. so researching as much as I can...

I hope you can help

Best Wishes

Annie
x
 

·
Registered
Joined
·
4,369 Posts
Hi Annie,

Sorry that you are not feeling to good!

Have you considered that it could just be a coincidence and you have picked up either a viral or bacterial infection! I once thought I had a reaction to a new drug, visited my GP only to be told I had Shingles!

I would definately visit your GP and get checked out and don't rely on self diagnoses just in case!

GP will be able to advise you on continuing with the Plaq. Perhaps put a call into your Specialist too if you have one!

Take care and I hope you get an answer soon!

Lesley
 

·
Registered
Joined
·
33 Posts
Discussion Starter · #3 ·
Thank you greenhaggis

I am not going to do anything silly and waiting on call back from consultants secretary..

GP has faxed him for advice but my gp doesnt have all the facts as it was an out of hours doc who dealt with me.. so trying to get the facts over to him so he can make an informed decision..

I am trying to do my bit to help..

Annie
x
 

·
Registered
Joined
·
7,800 Posts
Hi Annie,

It does sound like this needs further investigation before taking a decision. It seems odd that that reaction came after 5 months. Most people seem to react allergically more quickly than that but I suppose anything's possible.

If it does turn out to be plaquenil maybe the other anti-malarial Mepacrine (or Quinacrine) could be used? I really don't know if it is also used for Hughe's syndrome.

There are some members here that take that drug and would know more about it. I know it is less widely prescribed and needs to be made up by the pharmacy but not much more.

Katharine
 

·
Registered
Joined
·
2,404 Posts
Dear Annie, myself and Daughter both allergic really severely to Plaquenil but with us it showed up within 2 days of first taking it. I take Mepacrine instead. It is very safe.
x Lola
 

·
Registered
Joined
·
8,577 Posts
Annie,

Had you recently got a refill on your Plaquenil? Or perhaps the manufacturer might have changed the fillers that they are using. Often times the allergy is to the fillers and not the drug itself. I would think your chemist would be the best person to talk to about drug filler changes.
Just an idea.

Take care,
Karen
 

·
Registered
Joined
·
33 Posts
Discussion Starter · #7 ·
Thank you for your replies..

I know you can get a build up reaction to some drugs. I was never allergic to penicillin up until the time Hughes began to show itself so I know this can happen suddenly.

I have had a dossett box done in last couple months with my meds and so I cannot see the manufacturer of the pills or if they have changed in anyway as far as that is concerned. I am not sure if the chemist keeps a record of what manufacturer they use and when.. but its a strong possibility..

I still get bouts of itching now.. not all the time but occasionally, especially on my back where it was the worst.

I noticed they have changed manufacturers with my ramipril ( for high blood pressure ) as this now is a different colour.. but has remained the same for a few weeks now..

Its all a bit of a quandry really..

Thanks for your imput..

Annie
x
 

·
Registered
Joined
·
14,661 Posts
Hello Annie
What a bad experience - when there's facial and throat swelling it really is serious business. It seems odd that it should start after so long without problems

I don't know if there might be the same reaction to the alternative anti malarial Mepacrine. The idea that it might be this particular batch is worth investigating - it is the same manufacturer as we don't have a generic in the UK. Had you just started on a new prescription ? The amount of the active chemical has to stay the same but the other stuff can change. I once had a dreadful itching reaction to a new prescription. It wasn't as severe as yours, but I could have taken a knife to it.
My doc suggested I try with a different manufacturering batch and all went well.
You could always call the manufacturers to report what's happened and maybe get some feed back. They might even know if the Mepacrine is likely to be OK. I will see if I can get some info about that.

By the way I am curious why you take the Plaquenil if you don't have lupus or why they say you don't have lupus come to that.

:)

All the best
Clare
 

·
Registered
Joined
·
33 Posts
Discussion Starter · #9 ·
Thank you Clare..

I am was taking plaquenil as its commonly used now to treat fatigue and muscle aches with APS..

I have had feedback from Dr in London and he has said that if I am willing to try plaquenil again then to go ahead.. if not mepacrine can be prescribed.

Its so hard to know what might have caused the reaction especially after so long..

I knew plaquenil eased my symptoms as I felt so well and could tell by simple abilities as walking and climbing stairs. Now I really do feel the muscle aches and fatigue crawling back..

I came on the lupus site as I know its prescribed for lupus mostly.

Thanks

Annie

P.S. Many APS sufferers who dont have lupus can have lupus like symptoms.
 

·
Registered
Joined
·
181 Posts
I had an allergic reatcion to plaquenil, I had been taking it for a couple of weeks, then i cam up in a rash, i cannot remember now if it was a different perscription, (it was some time ago), but my rheumy said the manufacturers can change the tablet, and it has happened before.
 
1 - 10 of 10 Posts
Top